National Center for
3IB2: Structure Of The Complex Of C-Terminal Half (C-Lobe) Of Bovine Lactoferrin With Alpha-Methyl-4-(2-Methylpropyl) Benzene Acetic Acid
The structural basis for the prevention of nonsteroidal antiinflammatory drug-induced gastrointestinal tract damage by the C-lobe of bovine colostrum lactoferrin
Biophys. J. (2009) 97 p.3178-3186
Nonsteroidal antiinflammatory drugs (NSAIDs), due to their good efficacy in the treatment of pain, inflammation, and fever, are among the most prescribed class of medicines in the world. The main drawback of NSAIDs is that they induce gastric complications such as peptic ulceration and injury to the intestine. Four NSAIDs, indomethacin, diclofenac, aspirin, and ibuprofen were selected to induce gastropathy in mouse models. It was found that the addition of C-terminal half of bovine lactoferrin (C-lobe) reversed the NSAID-induced injuries to the extent of 47-70% whereas the coadministration of C-lobe prevented it significantly. The C-lobe was prepared proteolytically using serine proteases. The binding studies of C-lobe with NSAIDs showed that these compounds bind to C-lobe with affinities ranging from 2.6 to 4.8 x 10(-4) M. The complexes of C-lobe were prepared with the above four NSAIDs. All four complexes were crystallized and their detailed three-dimensional structures were determined using x-ray crystallographic method. The structures showed that all the four NSAID molecules bound to C-lobe at the newly identified ligand binding site in C-lobe that is formed involving two alpha-helices, alpha10 and alpha11. The ligand binding site is separated from the well known iron binding site by the longest and the most stable beta-strand, betaj, in the structure. Similar results were also obtained with the full length lactoferrin molecule. This novel, to our knowledge, binding site in C-lobe of lactoferrin shows a good complementarity for the acidic and lipophilic compounds such as NSAIDs. We believe this indicates that C-lobe of lactoferrin can be exploited for the prevention of NSAID-induced gastropathy.